Johnston, A. (2015) Regulating Hedge Funds for Systemic Stability: The EU’s Approach. European Law Journal, 21 (6). pp. 758-786. ISSN 1351-5993
Abstract
This article offers a critical appraisal of the way in which the EU regulates hedge funds (HFs) in the Alternative Investment Fund Managers Directive (AIFM Directive) and its proposal to regulate the repo markets from which they obtain much of their leverage. It argues that the EU's scheme is not a radical departure from the pre-crisis market liberalist approach and that its reliance on discretionary intervention is misplaced because it does not take account of the fundamental uncertainty that characterises financial markets. The article outlines the operations of HFs and explores the extent to which they pose a threat to systemic stability, paying particular attention to the use of leverage by HFs. It explores the background to the AIFM Directive and the post-crisis international consensus on financial regulation and then evaluates the complex division of responsibility for regulating HFs between the national and supranational authorities. Finally, it discusses how HFs should be regulated. Drawing on the work of Minsky, it argues that a leverage cap would have been more likely to prevent HFs contributing to systemic instability than the scheme adopted. Nor are the proposed rules on mandatory ‘haircuts’ in repo markets or the AIFM Directive's rules on remuneration likely to prevent HFs contributing to systemic instability.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2015 John Wiley & Sons Ltd. This is an author produced version of a paper subsequently published in European Law Journal. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Social Sciences (Sheffield) > School of Law (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 10 Sep 2015 09:32 |
Last Modified: | 21 Oct 2017 02:33 |
Published Version: | http://dx.doi.org/10.1111/eulj.12159 |
Status: | Published |
Publisher: | Wiley |
Refereed: | Yes |
Identification Number: | 10.1111/eulj.12159 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:89791 |